Nov-December '07 | briefing | mail | interviews | articlespsorchat | psorchat review | don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | 2007 Ed Dewke

Help!  My Hair is Leaving!
from Dermafunk and Desperate

Hi Ed and all of you Flakes!  I've been a silent reader for awhile now and have referred to your site many times.  Thanks Ed, for all you do! I'm a Registered Nurse and have had Psoriasis for 12 years.  I've used every ointment known to man: One for my feet, one for my ears, one for my unmentionables, and so forth.  All of which lose their efficacy over time.  More recently in the past 3 years I've developed PA.  The doc started me on Enbrel which I became allergic to after the 5th injection.  Switched to Humira — same thing happened.  I was on cyclosporine while waiting for my insurance to approve Remicade (don't get me started) and it worked great.  Since I have a history of becoming allergic to things, my doc started me on MTX [methotrexate] as adjunct to Remicade, which has been about a year now.  I have no noticeable side effects from the Remi infusion (aside from being sleepy from the Benedryl) and haven't noticed any side effects from the MTX (which I was VERY reluctant to take).  Until,  now. 

I've been losing my hair in alarming amounts.  My derm said the most likely culprit is the MTX, which I stopped taking almost 2 months ago!  And my hair is still falling out.  I’m really starting to FREAK OUT!  Does anyone know when this will stop?  I feel like I've traded one set of problems for another! Hmmm: red elbows, knees, itchy scalp, sore joints, maddening itchy ears, privates, broken skin on hands and feet, etc. — all traded for BALDNESS?  Okay, I'm not bald, but at this rate it won't be long!  Can anyone give me any answers?

Thank you,  -Dermafunk and Desperate

*****

Ed’s Response:  I wish I could give you an answer, Dermafunk, but I can’t.  Through the years I’ve gotten a handful of emails about hair loss (mostly associated with using Soriatane) — just enough to suggest to me that it’s a real response to something we are doing to manage our P — but various enough to frustrate efforts to understand why it happens, or what to do about it.  My personal response to immunosuppressive drugs has been just the opposite — escalated hair growth, but not on my head, on chest, back and legs.  My first round of cyclo was occurring about the time the remake of Planet of the Apes (Mark Wahlberg) came out.  I felt the unit managers would have saved a lot on makeup had they simply hired me to be one of the apes.  More recently, I’ve gone through similar hair growth on the leg from which they extracted the veins for my bypass surgery.  Go figure.

Anyway, hopefully some readers will be able to shed light on what you’re going through.  -Ed

This Month's Mail | Archives

www.flakehq.com